Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 66, NWS Blacksburg, VA

June 26, 2009Buckingham County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 26, 2009, 9:55 PM EDT for Buckingham County, Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 9:55 PM EDT (01:55 UTC)
Expired
Jun 27, 2009, 2:30 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 141 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 11:30 PM EDTFLASH FLOOD2 Ne Centenary, VAWATER FROM LITTLE GEORGIA CREEK WAS OVER ROUTE 720 ABOUT 1 FOOT DEEP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 270155
FFWRNK
VAC029-270800-
/O.NEW.KRNK.FF.W.0066.090627T0155Z-090627T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 400 AM EDT SATURDAY.

* AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3759 7828 3749 7837 3764 7849 3776 7857
      3773 7836 3769 7824

$$

DS
3 follow-up statements
000 
WGUS71 KRNK 270307
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EDT FRI JUN 26 2009

VAC029-270800-
/O.CON.KRNK.FF.W.0066.000000T0000Z-090627T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
1107 PM EDT FRI JUN 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
NORTHEASTERN BUCKINGHAM COUNTY...

AT 1103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW CANTON 
AND CENTENARY. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA. THIS WILL CAUSE FLASH FLOODING OF STREAMS FROM NEW 
CANTON SOUTH TO ARVONIA AND GOLD HILL OVER THE NEXT FEW HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3759 7828 3749 7837 3764 7849 3776 7857
      3773 7836 3769 7824

$$

JH
000 
WGUS71 KRNK 270502
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 AM EDT SAT JUN 27 2009

VAC029-270800-
/O.CON.KRNK.FF.W.0066.000000T0000Z-090627T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
102 AM EDT SAT JUN 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
NORTHEASTERN BUCKINGHAM COUNTY...

AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE HEAVY RAIN HAD ENDED ACROSS THE AREA. HOWEVER...ESTIMATES SHOW 
THAT UP TO 4 INCHES OF RAIN HAD FALLEN IN NORTHEASTERN PORTIONS OF 
THE COUNTY SINCE 8 PM.

THE RUNOFF FROM THIS RAIN WILL CAUSE SMALL STREAMS TO 
FLOOD...ESPECIALLY BETWEEN SCOTTSVILLE AND CENTENARY...EAST TO NEW 
CANTON. THIS INCLUDES...LITTLE GEORGIA CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3759 7828 3749 7837 3764 7849 3776 7857
      3773 7836 3769 7824

$$

WP
000 
WGUS71 KRNK 270630
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 AM EDT SAT JUN 27 2009

VAC029-270640-
/O.CAN.KRNK.FF.W.0066.000000T0000Z-090627T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
230 AM EDT SAT JUN 27 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
BUCKINGHAM COUNTY...

NO FLOODING WAS REPORTED OVER THE WARNED AREA...THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. 

LAT...LON 3759 7828 3749 7837 3764 7849 3776 7857
      3773 7836 3769 7824

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 9:44 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 26, 9:44 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A WEAK COLD FRONT OVER THE OHIO VALLEY WILL CROSS INTO THE
CAROLINAS TONIGHT. ANOTHER WEAK HIGH PRESSURE WILL BE OVER THE
REGION SATURDAY...AND THEN ANOTHER COLD FRONT WILL SWEEP THROUGH
LATER SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
STORMS CONTINUE TO FIRE ON THE PERIMETER OF THE CWA...MAINLY IN THE
NORTHEAST ALONG THE OLD CONVERGENCE ZONE AND FAR ENOUGH EAST OF
THE DEEP DOWNSLOPE ALOFT OFF THE BLUE RIDGE PER 00Z RAOBS. WOULD
EXPECT MOST OF THIS COVERAGE TO START TO FADE SHORTLY WITH LOSS OF
HEATING AND EXITING UPPER SUPPORT BUT A LITTLE IFFY GIVEN SO MUCH
LOADED INSTABILITY AROUND. LATEST MSAS DOES SHOW A LITTLE BETTER
CONVERGENCE OVER THE WEST AND GIVEN DIMINISHING WEST WINDS WILL
NEED TO WATCH THIS AREA AS THE FRONT APPROACHES OVERNIGHT. LATEST
RUC INDICATES A BROKEN TYPE LINE OVER THE WEST AROUND MIDNIGHT SO
WILL LEAVE IN A BIT HIGHER CHANCES POPS THERE. OTRW WILL LINGER AT
LEAST ISOLATED CHANCES INTO MUCH OF THE OVERNIGHT SINCE MUCH OF
THE AREA HASNT BEEN WORKED OVER AND CAPES REMAIN AT 2K OR BETTER.
GIVEN MUGGY AIR WILL KEEP FOG GOING AND BUMP UP LOWS A LITTLE
SINCE THE FRONT STILL A WAYS OFF TO THE NW ATTM.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
IN THE WAKE OF THE FRONTAL BOUNDARY...HIGH PRESSURE WILL BUILD SOUTH
ACROSS OUR REGION SATURDAY. A DRY NWRLY FLOW SATURDAY SHOULD BRING
PLENTY OF SUNSHINE TO THE AREA...AND SEASONALLY WARM TEMPERATURES
FROM THE LOWER 80S...TO LOWER 90S IN SOUTHSIDE VA AND THE NW
PIEDMONT OF NC.

TRIMMED POPS LATE SATURDAY NIGHT AND SUNDAY IN THE MTNS. MODELS
HAVE BACKED OFF IN REGARDS TO MOISTURE RETURN/PRECIP. PLAYED
LOW TEMPERATURES CLOSER TO WARMER MET GUID. ELECTED TO USE GFSMOS
FOR HIGH TEMPERATURES ON SUNDAY WITH ITS LOWER 90S IN THE FOOTHILLS
AND PIEDMONT AHEAD OF FRONTAL BOUNDARY.

AFTER A COLD FRONTAL PASSAGE SUNDAY/SUNDAY NIGHT...MODELS ARE IN
GOOD AGREEMENT IN STRENGTHENING THE EASTERN TROUGH AND RETROGRADING
THE CENTRAL RIDGE...BUT WITH PLENTY OF DIFFERENCES IN THE POSITION
OF A CLOSED UPPER LOW IN THE TROUGH...AND THE TIMING OF INDIVIDUAL
SHORT WAVES AROUND THE LOW CENTER.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
USED A BLEND OF CONTINUITY AND HPC GUIDANCE WHICH LEANED TOWARDS
ECMWF FOR MEDIUM RANGE. IN GENERAL...THIS WEATHER PATTERN SHOULD
BRING SOME COOLER TEMPERATURES AND WITH STEEPENING LAPSE RATES...A
LITTLE BETTER CHANCE FOR DIURNAL CONVECTION- ESPECIALLY IF THERE ARE
ANY STRONGER SHORT WAVES THAT ROTATE AROUND THE UPPER LOW.

WITH A NORTHWEST FLOW INTO THE AREA...THE BEST CHANCES FOR AFT/EVE
TSTMS WILL BE IN THE MTNS...PARTICULARLY SE WV AND THE HIGHLANDS OF
VA. HELD ON TO NEAR NORMAL TEMPERATURES THROUGH FRIDAY WITH LOWS
MAINLY FROM IN THE MID 50S TO MID 60S...AND DAY TIME HIGHS RANGING
FROM MID 70S IN THE MTNS...TO MID 80S TO AROUND 90 IN THE EAST.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT OVER THE OHIO VALLEY WILL SWING THROUGH THE AREA
OVERNIGHT. AS THE COLD FRONT APPROACHES THIS EVENING...SCATTERED
THUNDERSTORMS MAY STILL DEVELOP ACROSS PARTS OF THE AREA AND THEN
LINGER THRU ABOUT 03-05Z. HOWEVER GIVEN A DEEP W/NW
FLOW...CONFIDENCE IN SEEING A SHOWER/STORM AT ANY OF THE TAF SITES
REMAINS LOW SO WILL ONLY KEEP VCNTY MENTION OF TSRA GOING IN A FEW
SITES THIS EVENING. ONCE ANY PRECIP FADES...EXPECT LINGERING
LOW LEVEL MOISTURE TO START PRODUCING FOG IN SPOTS WITH SOME LOW
CLOUDS ACROSS THE SE WVA LOCATIONS PER POST FRONTAL LIGHT NW FLOW LATE
TONIGHT. THIS PLUS ANY RAINFALL WILL LEAVE LOW LEVELS MOIST SO THE
CHANCE OF MVFR FOG IS GOOD IN THE FAVORED LOCATIONS...LYH...DAN...LWB.
LWB WILL LIKELY DROP DOWN TO LIFR TOWARD MORNING. ANY FOG/STRATUS
IN THE AREA WILL LIFT QUICKLY SAT MORNING.

DRY AIR OVER REGION BEHIND THE FRONT WILL BRING VFR FLIGHT
CONDITIONS SATURDAY. THE REGION WILL RETURN TO A WARM AND HUMID
AIRMASS SUNDAY WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

THERE WILL BE A POSSIBILITY OF ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY...MAINLY IN THE MTNS. AFTERNOON AND EVENING
THUNDERSTORM COVERAGE WILL BE ON THE INCREASE BEGINNING WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/JJ
Hazardous weather outlook, Jun 26, 9:20 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT FRI JUN 26 2009

NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047-
058-059-WVZ042>045-280130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
920 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-010-012-015-280130-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
920 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AHEAD OF A COLD FRONT MOVING THROUGH LATE IN THE DAY. THERE WILL
BE A THREAT OF ISOLATED DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 26, 9:39 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             1 NW GOLD HILL          37.62N 78.37W
06/26/2009  M1.00 INCH       BUCKINGHAM         VA   TRAINED SPOTTER

&&

MBC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:06 PM EDTSevere Thunderstorm WarningRNKBuckingham84 min
Jun 26, 9:03 PM EDTTornado WarningRNKBuckingham43 min
Jun 26, 9:27 PM EDTSevere Thunderstorm WarningRNKBuckingham93 min
Jun 26, 10:56 PM EDTSevere Thunderstorm WarningRNKBuckingham64 min
Jun 27, 12:19 AM EDTSpecial Weather StatementRNKCumberland26 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.